Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 40, NWS Wichita, KS

June 29, 2021Lincoln County, Kansas

NWS Wichita, KS issued this areal flood warning at Jun 29, 2021, 5:14 PM CDT for Lincoln County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2021, 5:14 PM CDT (22:14 UTC)
Expired
Jun 29, 2021, 7:49 PM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 146 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

324 
WGUS43 KICT 292214
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
514 PM CDT Tue Jun 29 2021

KSC105-300415-
/O.NEW.KICT.FA.W.0040.210629T2214Z-210630T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln KS-
514 PM CDT Tue Jun 29 2021

The National Weather Service in Wichita has issued a

* Flood Warning for...
  East Central Lincoln County in central Kansas...

* Until 1115 PM CDT Tuesday.

* At 514 PM CDT, Doppler radar indicated intense rainfall occurring 
  over central Lincoln County. Radar estimates up to an inch of rain 
  has fallen, with an additional 1 to 2 inches likely over the next 
  hour. Flooding is expected to begin shortly in the warned area.

* Some locations that will experience flooding include...
  Lincoln and Beverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3903 9793 3901 9795 3896 9810 3895 9829
      3908 9828 3912 9817 3912 9793 3908 9793
      3907 9793

$$

Martin
1 follow-up statement
952 
WGUS83 KICT 300049
FLSICT

Flood Statement
National Weather Service Wichita KS
749 PM CDT Tue Jun 29 2021

KSC105-300059-
/O.CAN.KICT.FA.W.0040.000000T0000Z-210630T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln KS-
749 PM CDT Tue Jun 29 2021

...FLOOD WARNING IS CANCELLED FOR EAST CENTRAL LINCOLN COUNTY...

The heavy rain has ended and flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

LAT...LON 3903 9793 3901 9795 3896 9810 3895 9829
      3908 9828 3912 9817 3912 9793 3908 9793
      3907 9793

$$

Martin

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Jun 29, 3:22 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 29, 3:22 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
322 PM CDT Tue Jun 29 2021

.SHORT TERM...(This evening through Friday night)
Issued at 322 PM CDT Tue Jun 29 2021

While the axis of most numerous showers and pockets of heavy
rainfall has panned out along the turnpike corridor today, so far
rainfall rates and amounts have only result in minor urban street
flooding in the Wichita area. Isolated, diurnally driven, deeper
convection was noted over central Kansas. There appears to be a
vorticity center over Oklahoma which will move northward into
southern/eastern Kansas later this evening and overnight which
may increase coverage of showers and heavy rainfall along and east
of the turnpike. The high PWAT airmass will remain in place
through Wednesday with the better coverage of showers again
expected across portions of south central and southeast Kansas.
Therefore after collaboration with WFO TOP/EAX, have decided to
expand the Flood Watch through Wednesday afternoon. As an upper
trof drops southward across thew Great Lakes Thursday into Friday,
the effective low level/surface boundary and higher PWAT air will
be shunted south of the area. So, will continue to carry some
PoPs on Thursday with drier conditions by Friday, as well as
warmer, yet still below climo temperatures.

Darmofal

.LONG TERM...(Saturday through Tuesday)
Issued at 322 PM CDT Tue Jun 29 2021

As the previous forecaster alluded to, the holiday weekend is
shaping up to be relatively pleasant with temperatures a bit below
seasonal climo and only small chances for showers and storms by
Monday. This will be thanks to a drier area of surface high
pressure settling across the Midwest thru Saturday on the back
side of the eastern conus upper trof. It is possible by Monday on
the observed holiday, that a subtle upper shortwave in the weak
northerly flow could affect the area resulting in slight precip
chances. Otherwise, Sunday the 4th looks dry.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1243 PM CDT Tue Jun 29 2021

MVFR conditions will dominate the region during this TAF period.
There will be some IFR conditions through the first 12 hours of
this TAF period. This will mostly likely affect the ICT and CNU
terminals. It may get far enough north to affect KHUT and KEWK for
short periods of time with KEWK more likely to see IFR conditions.
Showers will be the primary weather threat this afternoon and
evening. Thunderstorm chances seem to be limited as the cap
remains rather strong keeping the showers from growing into the
thunderstorms. That said, there is still a chance for an isolated
thunderstorm this afternoon. KGBD is the most likely terminal to
see the thunder where more sun has been present to provide the
needed instability. Any rain or thunderstorm activity in the KRSL
area is expected be brief if it were to develop. By 06Z tonight,
the focus of the rain is expected to shift back to the east over
the Flint Hills and primarily affect the KIDP and KCFV terminals.
Rain may not get into KCNU until after this TAF period.

Metzger

&&

.HYDROLOGY...
Issued at 322 PM CDT Tue Jun 29 2021

Showers with locally heavy rainfall will remain most numerous this
evening along the Kansas turnpike corridor with isolated heavy
rainfall across central Kansas. Later in the evening and overnight
showers are expected to become more numerous across southeast
Kansas once again, with scattered to numerous showers and storms
across south central and southeast Kansas on Wednesday. Additional
rainfall amounts in excess of 1.50" to 2" will be possible. If
this falls over recent over-saturated ground, then flooding will
be likely with rises on creeks and rivers as well.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  82  68  85 /  70  70  50  40
Hutchinson      68  83  66  85 /  50  60  40  30
Newton          68  82  67  85 /  70  60  40  40
ElDorado        68  82  68  84 /  60  70  50  40
Winfield-KWLD   69  82  69  84 /  60  70  60  50
Russell         65  85  64  86 /  20  30  30  30
Great Bend      66  84  66  85 /  30  40  30  30
Salina          68  84  66  86 /  40  40  30  30
McPherson       68  83  66  85 /  40  50  40  30
Coffeyville     70  83  69  85 /  60  70  70  70
Chanute         70  83  69  85 /  60  70  60  60
Iola            70  82  69  84 /  60  70  60  50
Parsons-KPPF    70  82  69  85 /  60  70  70  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday evening for KSZ052-053-068>072-083-
091>096-098>100.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...ELM
HYDROLOGY...KED
Hazardous weather outlook, Jun 29, 3:52 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
352 PM CDT Tue Jun 29 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
352 PM CDT Tue Jun 29 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Showers and embedded thunderstorms producing heavy rainfall will
remain possible across the area, especially along and east of the
Kansas turnpike. An isolated strong storm with heavy rain and gusty
winds to 50 mph will also be possible until sunset across central
Kansas.

Flooding will be the main risk this evening and tonight. Please
refer to the latest areal flood and river flood warnings for
detailed information on any flooding concerns.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The risk for heavy rainfall and localized flooding will continue on
Wednesday and perhaps into early Thursday. Locally strong storms
will also be possible capable of down-burst winds of 50 mph.

Most of the holiday weekend looks dry. However isolated chances for
thunderstorms may return on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jun 29, 2:20 PM CDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Wichita KS
220 PM CDT Tue Jun 29 2021

KSZ047-050-292000-
Rice KS-Barton KS-
220 PM CDT Tue Jun 29 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  West central Rice County in central Kansas...
  Southeastern Barton County in central Kansas...

* Until 300 PM CDT.

* At 216 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Ellinwood.
  this storm was nearly stationary.

* Wind gusts up to 50 mph will be possible with this storm.  This
  storm is also producing very heavy rain and is expected to cause
  localized flooding in low lying areas.

* Locations impacted include...
  Ellinwood, Silica and Cheyenne Bottoms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3847 9865 3841 9839 3819 9846 3819 9847
      3826 9847 3826 9867
TIME...MOT...LOC 1919Z 198DEG 2KT 3829 9854

METZGER
Local storm report, Jun 29, 4:49 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
449 PM CDT TUE JUN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 AM     FLOOD            IOLA                    37.93N 95.40W
06/29/2021                   ALLEN              KS   LAW ENFORCEMENT

            A FEW COUNTY ROADS FLOODED.

0946 AM     FLOOD            FREDONIA                37.53N 95.82W
06/29/2021                   WILSON             KS   LAW ENFORCEMENT

            A FEW COUNTY ROADS FLOODED.

1045 AM     FLOOD            YATES CENTER            37.87N 95.74W
06/29/2021                   WOODSON            KS   LAW ENFORCEMENT

            A FEW COUNTY ROADS WERE FLOODED.

1056 AM     FLOOD            HILLSBORO               38.35N 97.20W
06/29/2021                   MARION             KS   LAW ENFORCEMENT

            A FEW LOW WATER CROSSINGS WERE CLOSED BY
            HIGH WATER.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 2:20 PM CDTSpecial Weather StatementICTBarton40 min
Jun 29, 3:03 PM CDTAreal Flood WarningICTBarton3 hr

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.